Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 172, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 22, 2017, 5:15 PM EDT for Somerset County, Pennsylvania. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 5:15 PM EDT (21:15 UTC)
- Expired
- Aug 22, 2017, 6:09 PM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 112 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:40 PM EDT | TSTM WND DMG | Bakersville, PA | TREES DOWN ON ROUTE 31. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 12:39 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
323
WUUS51 KCTP 222115
SVRCTP
PAC111-222230-
/O.NEW.KCTP.SV.W.0172.170822T2115Z-170822T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
515 PM EDT TUE AUG 22 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Somerset County in south central Pennsylvania...
* Until 630 PM EDT
* At 515 PM EDT, severe thunderstorms were located along a line
extending from near Ligonier to 8 miles south of Farmington, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Windber, Somerset, Acosta, Davidsville, Central City, Friedens,
Ursina, New Centerville, Meyersdale and Boswell.
This includes The Pennsylvania Turnpike from mile markers 100 to 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7938 3973 7941 3978 7939 3978 7935
3982 7937 3986 7942 3990 7940 4009 7926
4012 7921 4012 7917 4016 7916 4029 7905
4028 7893 4024 7886 4024 7866 4008 7873
4006 7876 3983 7875 3972 7881
TIME...MOT...LOC 2115Z 283DEG 35KT 4030 7917 3970 7962
HAIL...<.75IN
WIND...60MPH
$$
KF1 follow-up statement
805
WWUS51 KCTP 222209
SVSCTP
Severe Weather Statement
National Weather Service State College PA
609 PM EDT TUE AUG 22 2017
PAC111-222218-
/O.CAN.KCTP.SV.W.0172.000000T0000Z-170822T2230Z/
Somerset PA-
609 PM EDT TUE AUG 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOMERSET COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits. Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
south central and central Pennsylvania.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.
LAT...LON 3972 7938 3973 7941 3978 7939 3978 7935
3982 7937 3986 7942 3990 7940 4009 7926
4012 7921 4012 7917 4016 7916 4029 7905
4028 7893 4024 7886 4024 7866 4008 7873
4006 7876 3983 7875 3972 7881
TIME...MOT...LOC 2207Z 283DEG 35KT 4018 7852 3958 7898
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:44 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 22, 2:44 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service State College PA 244 PM EDT Tue Aug 22 2017 .SYNOPSIS... A strong cold front will move through the region late today and early tonight. Much cooler and drier conditions will return for the second half of the week. Temperatures will average a few degrees below normal highs starting tomorrow and lasting into early next week. && .NEAR TERM /THROUGH TONIGHT/... Radar motor was installed and it has been up for over an hour. In a nick of time. Updated forecast to show the potential for severe thunderstorms this afternoon and evening. First lead cells developed over Warren County. Stronger storms are to our west. The NCEP and GSD HRRR show at least two potential lines this afternoon and evening. With deep cores and 850 hPa winds 40 to 55kts strong and severe winds at the surface are possible. Tornado watch was for more QLCS type tornadoes. Though we have had a few initial rotating cells in KCCX and KBUF radar. More linear features to our west. Ahead of the convection a very hot humid Summer day. Farther east you live the more likely this day will end on a good note as convection will be in evening and SPC may issue watch for eastern PA later this afternoon. Behind the line POPS drop fast and drier air comes. Some areas of fog possible. But a cooler and drier AM Wednesday. && .SHORT TERM /WEDNESDAY/... Wednesday will be noticeably drier as the PW values crash to -1 sigma below normal after being well +1 to +2 sigma above normal. It will also be significantly cooler. The 850 hPa temperatures fall to near normal Wednesday and will fall below normal overnight Wednesday into Thursday. Chance of rain should be very low Wednesday. The cool air aloft will likely produce some cumulus in the mountains during the afternoon hours. It should be a nice and notably cooler day. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... An extended period of early autumn-like weather will begin Wednesday and continue right through the upcoming weekend as a -2 sigma upper trough (and similarly anomalous/cool 850 mb temps) move over the Great Lakes and NE U.S. 1026-1028 mb SFC High (+2-3 Sigma) over south-central Canada will drift slowly to the Great Lakes by this weekend Daytime high temps will be about 5-7 Deg F below normal across the Western Mtns on Wednesday, though still just slightly below normal across the SE zones prior to the arrival of the deeper/colder air for the latter part of the week. GEFS mean 850 mb temps will dip about 2-3 deg C in all locations for Thursday-Sunday, leading to max temps averaging 5-10 F below normal (with min temp departures about 10-13F below normal Friday-Sunday) as a large Canadian High Pressure area pushes SE across the Glakes Region and becomes centered over the NE states. Lows Fri/Sat/Sun mornings with high centered overhead will be dipping into the l-m 40s over the Northern Mountains (and deeper valleys of the Central Mountains) and solidly into the 50s elsewhere. Some of the perennial cold spots near and to the east of KBFD could see readings of 38 or 39F. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Most of the eastern areas mostly sunny with some cumulus clouds about making for a bumpy ride in the boundary layer. Over western PA and OH there is a line of strong and severe storms. Strong winds and large hail are possible. Check radar before flying over western PA this afternoon and central areas this evening. The line of storms will move east this afternoon and evening. Areas of patchy fog will develop around/after midnight. Spotty MVFR and IFR. Conditions will improve rapidly Wednesday morning, as cool Canadian high pressure builds into the area. .OUTLOOK... Wed...AM low cigs BFD/JST, otherwise VFR. Thu-Sat...No sig wx expected. && .EQUIPMENT... KCCX is fixed with new motor installed. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Grumm SHORT TERM...Grumm LONG TERM...La Corte/Lambert AVIATION...Grumm/Lambert EQUIPMENT...
Hazardous weather outlook, Aug 22, 4:24 PM EDT, 51 minutes before
Hazardous Weather Outlook National Weather Service State College PA 424 PM EDT Tue Aug 22 2017 PAZ004>006-010>012-037-041-042-045-046-232030- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- 424 PM EDT Tue Aug 22 2017 ...TORNADO WATCH 461 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ027-028-035-036-049>053-056>059-063>066-232030- Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-Northumberland- Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 424 PM EDT Tue Aug 22 2017 ...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ017>019-024>026-033-034-232030- Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon- Somerset-Bedford- 424 PM EDT Tue Aug 22 2017 ...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RXR
In the hours before
Special weather statement, Aug 22, 3:40 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service State College PA
340 PM EDT TUE AUG 22 2017
PAZ004-005-222045-
McKean PA-Warren PA-
340 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN AND MCKEAN
COUNTIES UNTIL 445 PM EDT...
At 339 PM EDT, Doppler radar indicated the leading edge of an area
of strong thunderstorms along a line extending from near Allegany
State Park to Kinzua Dam to 11 miles southwest of Chapman State
Park. Movement was east at 50 mph.
Dime size hail and wind gusts of 50 to 55 mph are possible.
Strong thunderstorms will be near...
Marshburg around 350 PM EDT.
Sheffield around 355 PM EDT.
Bradford around 400 PM EDT.
Rew, Ludlow and Wetmore around 405 PM EDT.
Kane around 410 PM EDT.
Westline and Coryville around 415 PM EDT.
Other locations impacted by these storms include Tidioute, Ceres,
Starbrick, Sugar Grove and Eldred.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4200 7820 4196 7821 4163 7852 4163 7961
4182 7961 4198 7943 4200 7937
TIME...MOT...LOC 1939Z 256DEG 45KT 4204 7870 4184 7898 4165 7933
LambertSpecial weather statement, Aug 22, 4:05 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service State College PA
405 PM EDT TUE AUG 22 2017
PAZ005-010-011-222115-
McKean PA-Cameron PA-Elk PA-
405 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...MCKEAN...AND
CAMERON COUNTIES UNTIL 515 PM EDT...
At 404 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles southwest of Sheffield to 7 miles west of
Marienville to Oil City. Movement was east at 35 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Ridgway, St. Marys, Johnsonburg, Kane, Brandy Camp, James City, East
Branch Dam, Betula, Portland Mills, Wilcox and Kersey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4141 7842 4140 7839 4125 7857 4126 7873
4137 7897 4135 7908 4134 7910 4141 7910
4143 7906 4145 7906 4145 7898 4144 7897
4144 7896 4168 7895 4169 7837
TIME...MOT...LOC 2004Z 261DEG 30KT 4163 7912 4149 7927 4141 7971
LambertSpecial weather statement, Aug 22, 4:21 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service State College PA
421 PM EDT TUE AUG 22 2017
PAZ051-222045-
Montour PA-
421 PM EDT TUE AUG 22 2017
...SPECIAL WEATHER STATEMENT FOR PARTS OF MONTOUR COUNTY UNTIL 445 PM
EDT...
At 420 PM EDT, Doppler radar indicated a shower over Mooresburg,
moving northeast at 30 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Washingtonville.
LAT...LON 4099 7676 4103 7677 4106 7675 4114 7664
4106 7661 4106 7657 4105 7657 4103 7656
4100 7656
TIME...MOT...LOC 2020Z 244DEG 27KT 4102 7672
KFSpecial weather statement, Aug 22, 4:27 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service State College PA
427 PM EDT TUE AUG 22 2017
PAZ024-033-222115-
Somerset PA-Cambria PA-
427 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES UNTIL 515 PM EDT...
At 427 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Belsano to near East Conemaugh to near
Westmont. Movement was east at 30 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Belmont, Johnstown, Westmont, Nanty-Glo, Windber, Portage, Ebensburg,
Salix-Beauty Line Park, Scalp Level, Loretto, Belsano, Paint,
Ogletown, Sankertown, Geistown, Beaverdale-Lloydell, Vinco, Dunlo,
East Conemaugh and St. Michael.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4041 7897 4064 7884 4062 7844 4060 7844
4056 7847 4051 7854 4037 7856 4035 7861
4031 7864 4028 7865 4026 7864 4020 7868
4025 7908
TIME...MOT...LOC 2027Z 273DEG 25KT 4056 7888 4039 7890 4029 7906
LambertLocal storm report, Aug 22, 4:38 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
438 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND DMG 1 E VINTONDALE 40.48N 78.90W
08/22/2017 CAMBRIA PA 911 CALL CENTER
TREE ON WIRES ACROSS PLANK ROAD.
&&
EVENT NUMBER CTP1701431
JMCSpecial weather statement, Aug 22, 5:03 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service State College PA
503 PM EDT TUE AUG 22 2017
PAZ033-222130-
Somerset PA-
503 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORMS APPROACHING SOMERSET COUNTY...
At 503 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Lawson Heights to near Uniontown. Movement
was east at 45 mph.
Wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Somerset, Acosta, Davidsville, Boswell, Ursina, New Centerville,
Jerome, Mount Davis, Friedens, Benson, Addison, Seven Springs,
Rockwood, Casselman, Confluence, Jennerstown and Laurel Mountain
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3972 7939 3974 7941 3977 7938 3978 7939
3978 7935 3980 7937 3982 7937 3986 7942
4009 7926 4012 7921 4011 7919 4012 7917
4016 7916 4018 7913 4027 7907 4025 7888
3972 7920
TIME...MOT...LOC 2103Z 283DEG 37KT 4022 7942 3989 7962
KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:32 PM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Aug 21, 9:45 PM EDT | Special Weather Statement | CTP | Columbia | 75 min |
| Aug 22, 12:43 PM EDT | Special Weather Statement | CTP | Elk, McKean, Warren | 32 min |
| Aug 22, 1:12 PM EDT | Special Weather Statement | CTP | McKean | 33 min |
| Aug 22, 1:45 PM EDT | Special Weather Statement | CTP | Elk, McKean | 30 min |
| Aug 22, 2:09 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk, McKean, Warren | 66 min |
| Aug 22, 2:44 PM EDT | Special Weather Statement | CTP | Potter | 31 min |
| Aug 22, 2:48 PM EDT | Special Weather Statement | CTP | Warren | 72 min |
| Aug 22, 2:55 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 77 min |
| Aug 22, 2:59 PM EDT | Special Weather Statement | CTP | Cambria | 76 min |
| Aug 22, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Elk, Lycoming, Potter, Tioga | 76 min |
| Aug 22, 3:26 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria | 64 min |
| Aug 22, 3:40 PM EDT | Special Weather Statement | CTP | McKean, Warren | 65 min |
| Aug 22, 4:05 PM EDT | Special Weather Statement | CTP | Elk | 70 min |
| Aug 22, 4:21 PM EDT | Special Weather Statement | CTP | Montour | 24 min |
| Aug 22, 4:27 PM EDT | Special Weather Statement | CTP | Cambria | 48 min |
| Aug 22, 5:03 PM EDT | Special Weather Statement | CTP | Somerset | 27 min |
| Aug 22, 5:09 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Elk, McKean, Potter | 66 min |
| Aug 22, 5:17 PM EDT | Tornado Warning | CTP | Cameron, McKean | 43 min |
| Aug 22, 5:27 PM EDT | Special Weather Statement | CTP | Cambria | 33 min |
| Aug 22, 5:33 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 36 min |
| Aug 22, 5:38 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 37 min |
| Aug 22, 5:44 PM EDT | Special Weather Statement | CTP | Cameron, Clearfield, Elk | 46 min |
| Aug 22, 5:46 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 44 min |
| Aug 22, 5:51 PM EDT | Tornado Warning | CTP | Potter | 39 min |
| Aug 22, 6:13 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 53 min |
| Aug 22, 6:43 PM EDT | Special Weather Statement | CTP | Sullivan | 32 min |
| Aug 22, 6:59 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 31 min |
| Aug 22, 7:14 PM EDT | Special Weather Statement | CTP | Dauphin | 31 min |
| Aug 22, 7:23 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 67 min |
| Aug 22, 7:24 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 21 min |
| Aug 22, 7:41 PM EDT | Special Weather Statement | CTP | Cumberland | 34 min |
| Aug 22, 7:50 PM EDT | Special Weather Statement | CTP | Schuylkill | 25 min |
| Aug 22, 7:59 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 46 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.